Cardiac Glycosides Part I javier benítez (@jvrbntz) In 5 slides or less...
Case PresentationOlder man with multiple comorbiditiesincluding heart failure presents to theemergency department with nausea, acuteshortness of breath, chest discomfort,weakness, and confusion.The patient is on multiple medicationsincluding a cardiac glycoside. After a carefulhistory and physical exam you suspect cardiacglycoside toxicity.
1. List a few botanic sources of cardiacglycosides.2. Whats the mechanism of action of cardiacglycosides?3. What dysrhythmias are associated withcardiac glycoside toxicity?4. Discuss the manifestations in acute andchronic toxicity.
1. Botanic sources include: Foxglove, Common oleander,Lilly of the valley, and others.2. Cardiac glycosides reversibly inhibit Na+-K+-ATPaseexchanger -> increasing intracellular [Ca2+] -> increase+inotropy. Cardiac glycosides have a narrow therapeuticindex.3. Cardiac glycoside is associated with lots ofdysrhythmias but the most common are PAT withconduction block, junctional tachycardia, andbidirectional VT.4. Patients are usually asymptomatic within the first fewhours of acute ingestion. In chronic toxicity patientshave a more insidious manifestation with neuro findingsbeing more prominent. Serum levels within the first 6hours of acute ingestion is highly variable.
ReferenceCardiac Glycoside Toxicity More Than 200 Years andCountingSalmaan Kanji, PharmD, Robert D. MacLean, PharmDCritical Care Clinics - Volume 28, Issue 4 (October 2012)